Ohio, 2010

Heavy Snow in Ohio, February 26 to 27, 2010

February 26 to 27, 2010 · NWS RLX · 1 event in 1 county or zone

Deeper moisture wrapped south, around a coastal storm, late on Friday the 26th into Saturday the 27th. A snow accumulation of 4 to 7 inches occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Deeper moisture wrapped south, around a coastal storm, late on Friday the 26th into Saturday the 27th. A snow accumulation of 4 to 7 inches occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 26, 3:35 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 26, 3:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EST FRI FEB 26 2010

.SYNOPSIS...
PROLONGED SNOW EVENT CONTINUES INTO THE WEEKEND...AS DEEP LOW
PRESSURE ALONG THE MID ATLANTIC COAST SLOWLY WEAKENS.

&&

.NEAR TERM /THROUGH SATURDAY/...
LOCAL MODELS ARE HAVING DIFFICULTY WITH THE TIMING OF A BAND OF SNOW
THAT IS SLOW TO ROTATE NORTH TO SOUTH THROUGH THE CWA THIS
AFTERNOON...AND WILL CONTINUE TO TAKE ITS TIME AS IT REACHES THE
SOUTHERN COAL FIELDS. AS HAS BEEN SAID FOR SEVERAL FORECAST PERIODS
NOW...A COUPLE INCHES POSSIBLE WITH THIS FEATURE AS IT DROPS
THROUGH...LIKE MOST OF THE LARGER SCALE FEATURES TO AFFECT THE
LOWLANDS IN THIS EVENT. INTO TONIGHT...ANOTHER SHORTWAVE TROUGH WILL
ROTATE THROUGH THE BACK SIDE OF THE PARENT LOW NOW LOCATED IN THE
NORTHEASTERN PART OF THE COUNTRY...AND BRING ANOTHER MODEST
ENHANCEMENT WITH DEEPER MOISTURE AND BETTER SNOW TO LIQUID RATIOS.
QPF FIELDS DO NOT REFLECT THIS TROUGH VERY WELL AT ALL. LOWERED THE
POPS INTO SATURDAY ACROSS THE LOWLANDS AFTER SHORTWAVE TROUGH
PASSAGE. WHILE THE SNOW CONTINUES...WE SHOULD SEE A BREAK IN THE
INTENSITY AND ACCUMULATIONS OF THE SNOW FOR THE MOUNTAINS AS THE
NORTHWEST FLOW BACKS MORE WEST TO WEST SOUTHWEST FOR A FEW HOURS.

MIN TEMPERATURES WILL MOST LIKELY BE ACHIEVED EARLY TONIGHT...WITH A
NEARLY STEADY TREND TOWARDS MORNING...ONLY VARYING A FEW DEGREES
EITHER DIRECTION. COULD SEE MAX TEMPERATURES ABOVE FREEZING SATURDAY
ACROSS THE WESTERN ZONES...SO SNOW ACCUMULATIONS THERE WILL BE
DIFFICULT TO COME BY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SNOW SHOWER BAND WITH LAKE SUPERIOR/LAKE MICHIGAN MOISTURE
CONTRIBUTION WILL BE IN THE SOUTHERN LOWLANDS TO COALFIELDS REGION
AND SHIFTING SOUTH AROUND 12Z SATURDAY. THIS WILL LEAD TO A RELATIVE
LULL IN ACTIVITY THROUGH AT LEAST TO EARLY AFTERNOON...ALONG
WITH HIGHER LATE FEBRUARY SOLAR RADIATION ANGLE MELTING MUCH OF WHAT
IS ON THE GROUND IN THE LOWLANDS /THOUGH UPSLOPE SNOW WILL CONTINUE
IN MOUNTAINS/. HOWEVER...MODELS ALL WELL AGREED ON LARGE VORTICITY
AXIS ROTATING FROM HUNDREDS OF MILES OFFSHORE THE EAST COAST ON
FRONT SIDE OF THE PARKED UPPER LOW TODAY...BACK THROUGH NEW ENGLAND
TONIGHT...INTO EASTERN GREAT LAKES EARLY SATURDAY...AND THEN
DROPPING DOWN OVER US WITH RETURN OF DEEPER MOISTURE LATER SATURDAY
INTO SATURDAY NIGHT. WIND WILL KEEP ITS UPSLOPE COMPONENT...BUT
CONTRIBUTION FROM GREAT LAKES ACTUALLY WILL BE FAIRLY SMALL...WITH
SYNOPTIC SITUATION OF CYCLONIC VORTICITY-LADEN FLOW PLAYING A MUCH
BIGGER ROLE FOR SNOW SATURDAY NIGHT. OVERALL FOR SATURDAY-SATURDAY
NIGHT PERIOD...ANOTHER INCH OR TWO TOTAL IN THE LOWLANDS /SOME OF
WHICH WILL MELT DURING THE DAY/ AND ANOTHER 3 TO 6 INCHES OR SO IN
THE HIGHER MOUNTAINS OF WEST VIRGINIA. HAVE KEPT THE WINTER STORM
WARNING IN THE CENTRAL TO NORTHERN WV MOUNTAINS UNTIL 10AM SUNDAY.

WARM AIR ADVECTION ALOFT BECOMES A BIGGER INFLUENCE SUNDAY...WITH A
LESS CYCLONIC FLATTER NORTHWEST FLOW VOID OF ANY DISCERNIBLE WAVES
BY AFTERNOON. WHILE UPSLOPE SNOW STILL LOOKS LIKE A SURE BET IN THE
MOUNTAINS...AMOUNTS WILL BE MUCH LIGHTER SINCE THE SATURATED LAYER
WILL ONLY BE MARGINALLY INTO THE DENDRITIC GROWTH ZONE...IF AT ALL.
INDEED...DEEP MOISTURE IS PRETTY MUCH LOST BY MIDDAY
SUNDAY...LEAVING US TO DEPEND ALMOST SOLELY ON GREAT LAKES MOISTURE
FOR REMAINDER OF THE LONG-LINGERING UPSLOPE SNOW IN THE MOUNTAINS
SUNDAY AFTERNOON THROUGH MONDAY MORNING. THIS TIME OF YEAR...WITH
COLD /OR EVEN MOSTLY FROZEN IN CASE OF ERIE/ GREAT LAKES...MOISTURE
CONTRIBUTION IS VERY LIMITED. FOR SUNDAY MORNING THROUGH MONDAY
MORNING...ONLY ANOTHER 1 TO 3 INCHES FIGURED IN THE WV MOUNTAINS.

WITH STRONG CYCLONIC FLOW AROUND THE VERY LARGE AND MATURE LOW
PRESSURE SYSTEM AND PLENTY OF CLOUDS...EXPECTING HIGH TEMPERATURES
SATURDAY TO BE BELOW MAV AND MET GUIDANCE...MORE LIKE SREF.
TEMPERATURES SATURDAY NIGHT ONWARD ARE A GENERAL BLEND OF THE MODELS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MAIN QUANDARY IN THE EXTENDED CONT TO FOCUS ON POSSIBLE WINTER STORM
MIDDLE OF NEXT WEEK. AS HAS BEEN DISCUSSED THE PAST FEW DAYS...THERE
EXISTS MUCH UNCERTAINTY REGARDING EVENTUAL TRACK OF THIS SYS.

GLOBAL MODELS GENERALLY AGREE IN TRACKING UPR LOW/TROF ACROSS SW
CONUS INTO THE GULF...HELPING TO INDUCE SFC CYCLOGENESIS IN NORTHERN
GULF BY DAWN TUE. THINGS DIVERGE SOME AFTER THAT. THE 00Z RUNS OF
ECWMF AND GEM CONT TO SHOW SOME KIND OF PHASING FROM AMPLIFYING
NORTHERN STREAM S/W TROF ALONG NC COAST...TRYING TO TUCK IN SFC LOW
CLOSE TO COAST BEFORE BEING SHUNTED EAST IN AREA OF CONFLUENCE. 12Z
OP RUN OF GFS CAME AROUND TO THIS IDEA AS WELL...BUT MORE ON THE
NORTHERN ENVELOPE WITH RESPECT TO ITS ENSEMBLE MEMBERS.  12Z RUNS
OF GEM AND ECMWF TRENDED TOWARD MORE OF AN OFFSHORE TRACK...MUCH
LIKE GFS HAD BEEN SHOWING IN PRIOR RUNS. NEEDLESS TO
SAY...CONFIDENCE REMAINS LOW. LOOKS LIKE IT COMES DOWN TO WHERE
AFOREMENTIONED NORTHERN STREAM S/W TROF PHASES WITH SOUTHERN SYS.
ALSO OF IMPORTANCE IS HOW MUCH HEIGHTS RISE BEHIND DEPARTING DEEP
CYCLONE CURRENTLY OVER LONG ISLAND. AS HPC NOTED...EXPECT SWINGS IN
GLOBAL MODEL SOLUTIONS TO CONT NEXT FEW DAYS...HOPEFULLY CONVERGING
ON EVOLUTION OF THIS SYS BY SUN.

REGARDLESS...FELT THIS SYS WILL ATLEAST MAKE CLOSE ENOUGH OF A PASS
TO BUMP SOUTHERN HALF OF CWA INTO LKLY POPS TUES NIGHT AND
WED...TAILING OFF TO CHC ACROSS SE OH. EVEN IF THIS SYS STAYS OUT OF
OUR HAIR...THE DIGGING S/W TROF SWINGING THRU WILL BRING ITS OWN SN
WITH IT ACROSS THE AREA. LOOKING AT TEMP PROFILES...INDICATE SN FOR
PREDOMINATE PCPN TYPE FOR ALL AREAS...ALTHOUGH IT COULD BE CLOSE
ACROSS SOUTHERN COALFIELDS/LWR ELEVATIONS OF SW VA. LEFT SN AS TYPE
IN WX GRIDS.

EXPECT A GENERAL UPSLOPE SCENARIO WED NIGHT AND THU...BUT OF
RELATIVELY MINOR IMPORTANCE COMPARED TO WHAT IS CURRENTLY HAPPENING.

ONLY REAL CHANGES TO TEMPS WERE MADE FOR TUE/WED PERIOD...TO
UNDERCUT GUIDANCE BY SEVERAL DEGREES FOR HIGHS...TO ACCOUNT FOR
POSSIBLE EFFECTS FROM SYS AND UPR TROF....GENERALLY MID 30S...WITH
20S ACROSS HIGHER ELEVATIONS...AND LWR 30S ACROSS THE SOUTH.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
BAND OF SNOW WILL SLOWLY SINK SOUTH THIS AFTERNOON AND
TONIGHT...AND KEEP IFR PREDOMINANT. COULD SEE SOME MVFR/VFR BREAKS
INTO EARLY TONIGHT BEFORE THE NEXT SHORT WAVE TROUGH PASSES
THROUGH AFTER 06Z...WHEN IFR VISIBILITIES ARE LIKELY TO RETURN.

MOUNTAINS WILL STILL DEAL WITH UPSLOPE SNOW THROUGH THE TAF
PERIOD...SO NO BREAKS FROM IFR ARE EXPECTED.

WIND GUSTS TO 40KTS IN THE NORTHEAST MOUNTAINS...AND OVER 50KTS
OVER THE HIGHEST RIDGETOPS...WILL SLOWLY SUBSIDE LATER THIS EVENING
AND TONIGHT...AND WILL SLOWLY END THE THREAT OF BLOWING SNOW.

BEYOND 12Z SATURDAY ACROSS THE LOWLANDS...SCATTERED SNOW SHOWERS
CONTINUE...AND WILL SEE ANOTHER IMPROVEMENT IN VISIBILITY TO
MVFR/VFR AT TIMES.

AFTER 18Z SATURDAY...
SNOW SHOWERS AND ASSOCIATED INTERMITTENT IFR INTO
SATURDAY.. ESPECIALLY FOR THE MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
     WVZ007>011-014>020-026>034.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ035>038.
     WINTER STORM WARNING UNTIL 10 AM EST SUNDAY FOR WVZ035>040.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM EST
     SUNDAY FOR WVZ046-047.
     BLIZZARD WARNING UNTIL 10 PM EST THIS EVENING FOR WVZ046-047.
OH...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR OHZ066-
     067-075-076-084-085.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/MDP/30
NEAR TERM...26
SHORT TERM...MDP
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Feb 26, 3:31 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
331 AM EST FRI FEB 26 2010

OHZ066-067-075-076-084-085-WVZ007>011-014>020-026>034-270845-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
331 AM EST FRI FEB 26 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...INCLUDING
SNOWFALL AMOUNTS AND SNOW DEPTH.

KYZ101>103-105-OHZ083-086-087-WVZ005-006-013-024-025-270845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-
331 AM EST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035>038-270845-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
331 AM EST FRI FEB 26 2010

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...INCLUDING
SNOWFALL AMOUNTS AND SNOW DEPTH.

WVZ039-040-270845-
UPSHUR-BARBOUR-
331 AM EST FRI FEB 26 2010

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...INCLUDING
SNOWFALL AMOUNTS AND SNOW DEPTH.

VAZ003-004-270845-
DICKENSON-BUCHANAN-
331 AM EST FRI FEB 26 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...INCLUDING
SNOWFALL AMOUNTS AND SNOW DEPTH.

WVZ046-047-270845-
POCAHONTAS-RANDOLPH-
331 AM EST FRI FEB 26 2010

...BLIZZARD WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...INCLUDING
SNOWFALL AMOUNTS AND SNOW DEPTH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Washington

When
February 26, 4:00 PM EST to February 27, 7:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210365.